Asthma meds and sport: influence on muscles

yirara
yirara Posts: 7,702 Member
Got another flare up of whatever my breathing problems are. Doesn't seem to be asthma, but asthma meds work. I use symbicort as reliever for various reasons and noticed that my legs feel somewhat weak if I try to run, I get doms from it the next day, and then my leg muscles are so obvious that a colleague asked whether I had 'leg day' the day before. Anyone else with similar experiences?

Replies

  • hoyalawya2003
    hoyalawya2003 Posts: 631 Member
    I've never noticed a connection with doms, but I get the "weak" feeling when I have to use my inhaler during a flare up. It usually passes though. I use albuterol not symbiotic though.
  • piperdown44
    piperdown44 Posts: 958 Member
    Asthma and asthma meds my whole life.
    Haven't had any issues with my regular asthma meds (i.e., non-impact that I can tell).
    Don't get many flare-ups either but when I do it's not the asthma meds IMO but the fact my lungs aren't functioning properly and my O2 is low. Add on aerobic stuff needing high O2….well muscles aren't going to like it.
  • Sarc_Warrior
    Sarc_Warrior Posts: 430 Member
    I'm a severe asthmatic that was recently also diagnosed with sarcoidosis. I've run all of the asthma meds from singulair, advair, symbicort, flovent, and the list goes on. I recently switched from 12 puffs of symbicort and being on a nebulizer multiple times a day to breo-ellipta. It's a one time a day med and I supplement it with flovent as needed. I noticed immediate results
  • Sarc_Warrior
    Sarc_Warrior Posts: 430 Member
    Add me if you want
  • Sarc_Warrior
    Sarc_Warrior Posts: 430 Member
    I lift heavy 4 times a week and run 5 km every other day now
  • yirara
    yirara Posts: 7,702 Member
    Congrats Indy! That sounds really great :smile:

    Fortunately my breathing issues are very mild. During this current episode the worst thing I feel without a reliever is a very tight chest and out of breathlessness (that's not a word, is it?) when I walk around or lay flat, but I'm mostly fine when I just sit around. Tried to run 10k three evenings ago with reliever but had to walk every 500m or so just to be able to breathe again - gave up after 9 as I was mostly walking in the end. Tried the same yesterday night and had no problems whatsoever apart from the weak legs during the run, and doms today.
  • sunnybeaches105
    sunnybeaches105 Posts: 2,831 Member
    Asthma and asthma meds my whole life.
    Haven't had any issues with my regular asthma meds (i.e., non-impact that I can tell).
    Don't get many flare-ups either but when I do it's not the asthma meds IMO but the fact my lungs aren't functioning properly and my O2 is low. Add on aerobic stuff needing high O2….well muscles aren't going to like it.

    I'll second this. I've had asthma since birth though the doctors took a while to finally diagnose it as that. Breathing is great. I can't recommend it enough! If anything some of the meds years ago would give me more energy. Not so much with what I use now. I like to take a puff off of my inhaler before high volume legs days though.
  • yirara
    yirara Posts: 7,702 Member
    Thanks a lot guys. The first thing I notice if I cannot breath properly is that I get side stitches when going for a run. Well, side stitches.. I know I get a tight chest and do something with my muscles, diaphragm, whatever underneath the left rib. This does go away when using an inhaler though. On some days I also feel those stitches when I just walk. Really annoying.

    Btw, can I ask you how long a flare-up takes for your guys? Are you totally fine again after 1-2 days or does it take much longer?
  • yirara
    yirara Posts: 7,702 Member
    *sigh* and I seem to be losing weight again. Happened during the last flare-up as well. I really don't want to lose more weight, but thanks to also taking omeprazol I just about manage to eat my normal allowance.
  • piperdown44
    piperdown44 Posts: 958 Member
    yirara wrote: »
    Thanks a lot guys. The first thing I notice if I cannot breath properly is that I get side stitches when going for a run. Well, side stitches.. I know I get a tight chest and do something with my muscles, diaphragm, whatever underneath the left rib. This does go away when using an inhaler though. On some days I also feel those stitches when I just walk. Really annoying.

    Btw, can I ask you how long a flare-up takes for your guys? Are you totally fine again after 1-2 days or does it take much longer?

    Anymore it usually an upper respiratory infection that triggers mine. Takes a couple days after getting over it for my lungs to feel okay.
    My asthma is considered very well controlled now. Growing up was another story. Spent a year in a specialized hospital in Denver when I was 5.
    I remember moving for a job and bringing my file to a new Dr. First words out of his mouth after reviewing my file were "you're an old warhorse!". At one point I was on 800mg of theophylline twice a day and that still didn't help all that much. Forgotten how many different inhalers I've tried over the years….
    Nowadays I do just fine with Advair.
  • V_Keto_V
    V_Keto_V Posts: 342 Member
    Corticosteroids & long acting Beta-2 agonists can both lower serum potassium causing hypokalemia. A vague symptom is muscle weakness. I would think this would not be plausible however if you complain of weakness in a particular muscle group (yet that is half your body). Or just go with the obvious; you might not be training legs frequently enough.

    12 puffs of symbicort of any strength is just stupid...high dosed inhaled corticosteroids have a significantly diminished therapeutic response with the long term effects of systemic corticosteroids: glaucoma, osteoporosis, elevated blood glucose, infectious disease/immunocompromise, skin thinning, hypokalemia, hypernatremia, edema, hypertension,....
  • EvgeniZyntx
    EvgeniZyntx Posts: 24,208 Member
    V_Keto_V wrote: »
    Corticosteroids & long acting Beta-2 agonists can both lower serum potassium causing hypokalemia. A vague symptom is muscle weakness. I would think this would not be plausible however if you complain of weakness in a particular muscle group (yet that is half your body). Or just go with the obvious; you might not be training legs frequently enough.

    12 puffs of symbicort of any strength is just stupid...high dosed inhaled corticosteroids have a significantly diminished therapeutic response with the long term effects of systemic corticosteroids: glaucoma, osteoporosis, elevated blood glucose, infectious disease/immunocompromise, skin thinning, hypokalemia, hypernatremia, edema, hypertension,....

    And their abuse will also result in blocking the inflammatory response needed in muscle repair.
  • yirara
    yirara Posts: 7,702 Member
    V_Keto_V wrote: »
    Corticosteroids & long acting Beta-2 agonists can both lower serum potassium causing hypokalemia. A vague symptom is muscle weakness. I would think this would not be plausible however if you complain of weakness in a particular muscle group (yet that is half your body). Or just go with the obvious; you might not be training legs frequently enough.

    12 puffs of symbicort of any strength is just stupid...high dosed inhaled corticosteroids have a significantly diminished therapeutic response with the long term effects of systemic corticosteroids: glaucoma, osteoporosis, elevated blood glucose, infectious disease/immunocompromise, skin thinning, hypokalemia, hypernatremia, edema, hypertension,....

    And their abuse will also result in blocking the inflammatory response needed in muscle repair.

    Yea, I need to live with the leftover of symbicort that I still have as my gp doesn't do anything at the moment, nor prescribe me anything (different). I need about 4 puffs in 24 hours at the moment, mainly at night. Sure I could use ventolin, but the side effects are so severe for me that working is impossible, and sleeping as well.